Alert archive / Colorado / Severe Thunderstorm Warnings in 1999

Severe Thunderstorm Warning 32, NWS Pueblo, CO

June 11, 1999El Paso County, Colorado

NWS Pueblo, CO issued this severe thunderstorm warning at Jun 11, 1999, 3:48 PM MDT for El Paso County, Colorado. It was in force for 62 min. 2 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jun 11, 1999, 3:48 PM MDT (21:48 UTC)
Expired
Jun 11, 1999, 4:50 PM MDT
In force
62 min
Issued by
NWS Pueblo, CO
Area
Whole counties

County El Paso County, CO

What was reported inside it

TimeReportWhereRemark
Jun 11, 4:57 PM MDTHail 2.5Black Forest, COA massive, long-lasting hail fall, with stones ranging from 1/2 inch to 2.5 inches in diameter, piled up to depths of 1 to 2 feet with hail drifts to 4 feet in heavy runoff areas. A final tally on damage amounts was not available as of late August.
Jun 11, 5:00 PM MDTHail 1Colorado Spgs, CO

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 11, 1:15 PM MDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Denver, CO (KDNR), launched 12:00Z, 9.8 hours before the alert went out and 160 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 1999-06-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 14 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 1999-06-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 27 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
14 J/kg
Mixed-layer CIN
-267 J/kg
Mixed-layer LCL
806 m above ground
0-6 km bulk shear
38 kt
0-1 km storm-relative helicity
27 m²/s²
0-3 km storm-relative helicity
197 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

754 
WUUS1 KPUB 112144 RRA
SVRPUB
COC041-112250-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE PUEBLO CO
348 PM MDT FRI JUN 11 1999

THE NATIONAL WEATHER SERVICE IN PUEBLO HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN EL PASO COUNTY IN EAST CENTRAL COLORADO

* UNTIL 450 PM MDT

* AT 345 PM MDT...RADAR SHOWED A SEVERE STORM NEAR MONUMENT OR 16
MILES NORTH OF COLORADO SPRINGS MOVING SOUTH TO SOUTHEAST AT 20
MPH.

SOME LOCATIONS AFFECTED WILL BE MONUMENT AT 345 PM AND BLACK FOREST
BY 355 PM MDT AND NORTHERN
COLORADO SPRINGS BY 405 PM MDT.

AT THIS TIME...THE MOST LIKELY SEVERE WEATHER WITH THIS STORM IS
LARGE HAIL AND DAMAGING WINDS.  IF YOU ARE IN OR CLOSE TO THE
WARNED AREA GO TO SAFETY IN A SMALL INTERIOR ROOM AWAY FROM WINDOWS.
A BASEMENT OFFERS THE BEST PROTECTION.  SEVERE STORMS CAN PRODUCE
TORNADOES WITH LITTLE WARNING.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 11, 1:45 PM MDT, 2 hours 3 minutes earlier.

Area forecast discussion, Jun 11, 1:45 PM MDT, 2 hours 3 minutes before
SOUTH CENTRAL AND SOUTHEAST COLORADO AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PUEBLO
145 PM MDT FRI JUN 11 1999

THUNDERSTORMS CHANCES TO CONTINUE THROUGH THE WEEKEND.

STORMS DEVELOPING A LITTLE QUICKER THIS AFTERNOON WITH SEVERE
THUNDERSTORM WATCH JUST ISSUED. PATTERN SLOW TO CHANGE THE NEXT 2
DAYS AS SFC LOW TO THE SOUTH OF COLORADO REMAINS IN PLACE WITH E-SE
UPSLOPE FLOW CONTINUING. WEAK DISTURBANCE ROTATING OUT OF THE
WESTERN TROUGH ON SATURDAY WILL AGAIN AID CONVECTION...WHILE
WEAK UPPER TROUGH LINGERING OVER COLORADO ON SUNDAY SHOULD AID
CONVECTION ONE MORE DAY. RIDGE THEN BUILDS OVER THE WESTERN U.S.
EARLY NEXT WEEK...WITH LEAST TSRA COVERAGE EXPECTED MONDAY...THOUGH
STILL ENOUGH MOISTURE FOR SCATTERED LATE DAY CONVECTION...ESPECIALLY
OVER THE MOUNTAINS. MRF SUGGESTS STRONG SHORT WAVE TROUGH TOPPING THE
RIDGE TUESDAY...PUSHING A COLD FRONT THROUGH THE AREA BY LATE
AFTERNOON. APPEARS SIGNIFICANT UPSLOPE FLOW WILL DEVELOP LATE TUES
AND INTO WED FOR INCREASING TSRA CHANCES EASTERN MOUNTAINS AND
PLAINS. PERSISTENCE BEST BET FOR TEMPS NEXT 5 DAYS AS WARMING DUE TO
RISING HEIGHTS SHOULD BE OFFSET BY COOL UPSLOPE FLOW.

FOR THE SOUTHWEST MOUNTAINS...SUN/MON LOOK BEST FOR CONVECTION AS
WEAKENING WESTERLY FLOW ALOFT MAY ALLOW SOME MOISTURE TO WORK
WESTWARD...THOUGH ONLY SLIGHT CHANCE POPS WARRANTED. AS UPPER HIGH
STRENGTHENS BY MID-WEEK WARMER/DRIER AIR ADVECTS NORTHWARD...
SUPPRESSING ANY TSRA THREAT.

.PUB...NONE.

PETERSEN

In the hours before

Local storm report, Jun 11, 10:55 AM MDT, 4 hours 53 minutes before
PRELIMINARY LOCAL STORM REPORT...FOR THURSDAY 6/10
NATIONAL WEATHER SERVICE PUEBLO CO
1055 AM MDT FRI JUN 11 1999

TIME(MDT)  .....CITY LOCATION..... STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0350 PM    TRINCHERA                 CO    1 INCH HAIL
06/10/99   LASANIMAS
Local storm report, Jun 11, 10:55 AM MDT, 4 hours 53 minutes before
PRELIMINARY LOCAL STORM REPORT...FOR THURSDAY 6/10
NATIONAL WEATHER SERVICE PUEBLO CO
1055 AM MDT FRI JUN 11 1999

TIME(MDT)  .....CITY LOCATION..... STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0350 PM    TRINCHERA                 CO    1 INCH HAIL
06/10/99   LASANIMAS
Special weather statement, Jun 11, 12:10 PM MDT, 3 hours 38 minutes before
COZ058>081-111930-

SIGNIFICANT WEATHER OUTLOOK FOR SOUTH CENTRAL AND SOUTHEAST COLORADO
NATIONAL WEATHER SERVICE PUEBLO CO
1210 PM MDT FRI JUN 11 1999

...SPOTTER ACTIVATION MAY BE NECESSARY TODAY...

A WEAK UPPER LEVEL DISTURBANCE WILL MOVE THROUGH COLORADO THIS
AFTERNOON AND EVENING.  THIS DISTURBANCE...COMBINED WITH PLENTIFUL
MOISTURE AND EASTERLY UPSLOPE SURFACE WINDS...WILL GENERATE SCATTERED
THUNDERSTORMS ONCE AGAIN THIS AFTERNOON.  AT THIS MOMENT...STORMS ARE
EXPECTED TO DEVELOP OVER THE SOUTHEASTERN MOUNTAINS THIS AFTERNOON BY
2 PM...THEN CONTINUE TO MOVE OFF ONTO THE EASTERN PLAINS BY LATE
AFTERNOON.  THE GREATEST AREAL COVERAGE OF THUNDERSTORMS WILL LIKELY
BE IN THE PIKES PEAK AND COLORADO SPRINGS AREA...AND ALONG THE
RATON MESA NEAR TRINIDAD. LARGE HAIL AND STRONG TO DAMAGING WIND
GUSTS...WILL BE THE GREATEST THREAT FROM THESE STORMS...IN ADDITION
TO BRIEF PERIODS OF HEAVY RAIN AND FREQUENT LIGHTNING.

THE NATIONAL WEATHER SERVICE IN PUEBLO WOULD APPRECIATE ANY REPORTS
FROM ITS SPOTTERS THIS AFTERNOON AND EVENING.

PETERSEN
Special weather statement, Jun 11, 12:10 PM MDT, 3 hours 38 minutes before
COZ058>081-111930-

SIGNIFICANT WEATHER OUTLOOK FOR SOUTH CENTRAL AND SOUTHEAST COLORADO
NATIONAL WEATHER SERVICE PUEBLO CO
1210 PM MDT FRI JUN 11 1999

...SPOTTER ACTIVATION MAY BE NECESSARY TODAY...

A WEAK UPPER LEVEL DISTURBANCE WILL MOVE THROUGH COLORADO THIS
AFTERNOON AND EVENING.  THIS DISTURBANCE...COMBINED WITH PLENTIFUL
MOISTURE AND EASTERLY UPSLOPE SURFACE WINDS...WILL GENERATE SCATTERED
THUNDERSTORMS ONCE AGAIN THIS AFTERNOON.  AT THIS MOMENT...STORMS ARE
EXPECTED TO DEVELOP OVER THE SOUTHEASTERN MOUNTAINS THIS AFTERNOON BY
2 PM...THEN CONTINUE TO MOVE OFF ONTO THE EASTERN PLAINS BY LATE
AFTERNOON.  THE GREATEST AREAL COVERAGE OF THUNDERSTORMS WILL LIKELY
BE IN THE PIKES PEAK AND COLORADO SPRINGS AREA...AND ALONG THE
RATON MESA NEAR TRINIDAD. LARGE HAIL AND STRONG TO DAMAGING WIND
GUSTS...WILL BE THE GREATEST THREAT FROM THESE STORMS...IN ADDITION
TO BRIEF PERIODS OF HEAVY RAIN AND FREQUENT LIGHTNING.

THE NATIONAL WEATHER SERVICE IN PUEBLO WOULD APPRECIATE ANY REPORTS
FROM ITS SPOTTERS THIS AFTERNOON AND EVENING.

PETERSEN

The office that day

Everything else NWS Pueblo, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 11, 2:00 PM MDTSevere Thunderstorm WarningPUBLas Animas60 min
Jun 11, 4:40 PM MDTSevere Thunderstorm WarningPUBCuster60 min
Jun 11, 4:45 PM MDTSevere Thunderstorm WarningPUBEl Paso60 min
Jun 11, 5:11 PM MDTSevere Thunderstorm WarningPUBPueblo64 min
Jun 11, 5:17 PM MDTSevere Thunderstorm WarningPUBEl Paso58 min
Jun 11, 5:52 PM MDTSevere Thunderstorm WarningPUBHuerfano63 min

Nearby

Severe Thunderstorm Warnings in Colorado, 1999Every severe thunderstorm warning in 1999

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.